Definitions

tardive

Tardive dyskinesia

Tardive dyskinesia is a variety of dyskinesia (involuntary, repetitive movements) manifesting as a side effect of long-term or high-dose use of dopamine antagonists, usually antipsychotics. Other dopamine antagonists that can cause tardive dyskinesia are drugs for gastrointestinal disorders (e.g. metoclopramide) and neurological disorders. While newer atypical antipsychotics such as olanzapine and risperidone appear to have less dystonic effects, only clozapine has been shown to have a lower risk of tardive dyskinesia than older antipsychotics.

The term tardive dyskinesia was introduced in 1964. Dyskinesia refers to an involuntary movement. The effect of these drugs can be tardive, meaning the dyskinesia continues or appears even after the drugs are no longer taken.

Features

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano. For comparison, patients with Parkinson's disease have difficulty moving, while patients with tardive dyskinesia have difficulty not moving.

Other closely related neurological disorders have been recognized as variants of tardive dyskinesia. Tardive akathisia involves painful feelings of inner tension and anxiety and a compulsive drive to move the body. In the extreme, the individual undergoes internal torture and can no longer sit still. Tardive tourettism is a tic disorder that can closely mimic Tourette Syndrome, sometimes to the point where the two can only be distinguished by the details of their onsets.

Cause

Despite the fact that tardive dyskinesia has existed for over 50 years, its etiology is poorly understood due to the limited research conducted on psychiatric drug side effects. The cause of tardive dyskinesia appears to be related to damage to the system that uses and processes the neurotransmitter dopamine. The most compelling line of evidence suggests that tardive dyskinesia may result primarily from neuroleptic-induced dopamine supersensitivity in the nigrostriatal pathway, with the D2 dopamine receptor being most affected. Neuroleptics act primarily on this dopamine system, and older neuroleptics, which have greater affinity for the D2 binding site, are associated with high risk for tardive dyskinesia. The D2 hypersensitivity hypothesis is also supported by evidence of a dose-response relationship, withdrawal effects, studies on D2 agonists and antagonists, animal studies, and genetic polymorphism research.

Given similar doses of the same neuroleptic individual differences still exist in the likelihood of developing tardive dyskinesia. Such individual differences may be due to genetic polymorphisms, which code for D2 receptor binding site affinity, or prior exposure to environmental toxins. Decreased functional reserve or cognitive dysfunction, associated with aging, mental retardation, alcohol and drug abuse, or traumatic head injuries, has also been shown to increase risk of developing the disorder among those treated with neuroleptics.

The available research seems to suggest that the concurrent prophylactic use of a neuroleptic and an antiparkinsonian drug is useless to avoid early extrapyramidal side-effects and may render the patient more sensitive to tardive dyskinesia. Since 1973 the use of these drugs have been found to be associated with the development of tardive dyskinesia (Crane, 1973). Since some of the symptoms of tardive dyskinesia can be interpreted as schizophrenia by doctors, they may prescribe additional neuroleptic drugs to treat it, leading to increased risk of more prevalent tardive dyskinesia. Several studies have indicated that long-term neuroleptic use is associated with both cognitive deterioration and atrophy of the brain.

Treatment

Primary prevention of tardive dyskinesia is achieved by using the lowest effective dose of a neuroleptic for the shortest time. If tardive dyskinesia is diagnosed, the causative drug should be reduced or discontinued if possible. Tardive dyskinesia may persist after withdrawal of the drug for months, years, or even permanently. Improvements are also seen in some cases, if the high potency benzodiazepines - lorazepam (Ativan), diazepam (Valium), or clonazepam (Klonopin)--are used. The findings about the effects of natural substances, such as vitamin E (Alpha-Tocopherol) or melatonin, are inconclusive.

The dopamine-depleting drug tetrabenazine has been used to treat tardive dyskinesia and other movement disorders. Cannabis can be useful as well in treating the symptoms of tardive dyskinesia.

Natural remedies are unproven, since they are seldom tested in a controlled setting such as a drug trial. Preliminary research indicates that alternating rest, and regular exercise also negate the symptoms of tardive dyskinesia, necessary for all mental health outpatients who maintain anti-psychotic neuroleptic drug regimes, for on-going 'wellness'. Switching to a newer drug with fewer side effects might be an option for a patient in a controlled or monitored environment.

Epidemiology

Tardive dyskinesia most commonly occurs in patients with psychiatric conditions who are treated with antipsychotic medications for many years. Some estimates suggest that it occurs in 15-30% of patients receiving treatment with antipsychotic neuroleptic medications for 3 months or longer. “A study being conducted at the Yale University School of Medicine has estimated that 32% of patients develop persistent tics after 5 years on major tranquilizers, 57% by 15 years, and 68% by 25 years.” Other estimates suggest that with each year of neuroleptic use, 5% of the patients will show signs of tardive dyskinesia, i.e., 5% after one year, 10% after two years, 15% after three years with no clear upper limit. Eventually, according to these estimates, if on the drugs long enough, the majority of patients will develop the disorder. The incidence of tardive dyskinesia varies with the type of neuroleptic (e.g., haloperidol (Haldol) more often than perphenazine (Trilafon)), daily dose and duration of treatment (the higher the daily dose and the longer the duration of treatment, the higher the risk).

The elderly and female patients are more prone to develop tardive dyskinesia. Cigarette smokers also have a higher prevalence of tardive dyskinesia. Children and adolescents are much more sensitive to the early and late extrapyramidal side-effects of neuroleptics than adults. Because of this, treatment of youngsters with neuroleptics may be contraindicated, and many authorities believe that they should be initiated only as a last resort, using the lowest dose regime possible and the shortest duration of treatment in accordance with good patient management.

Tardive dyskinesia can become a social handicap. Patients and/or their families (guardians and/or caregivers/nurses) should receive full information about the neuroleptic before starting treatment (informed consent). The benefits need to be weighed by the individual patient/guardian and their physician.

See also

References

External links

Search another word or see tardiveon Dictionary | Thesaurus |Spanish
Copyright © 2014 Dictionary.com, LLC. All rights reserved.
  • Please Login or Sign Up to use the Recent Searches feature
FAVORITES
RECENT

;